EMAIL THIS PAGE TO A FRIEND

Acta haematologica

A case of therapy-related myeloid neoplasm in a patient with Crohn's disease treated with azathioprine.


PMID 22572218

Abstract

Acute leukaemia (AL) has been observed in association with Crohn's disease (CD) notably in patients treated with azathioprine (AZA), which is an immunosuppressant known for its carcinogenicity and in particular known to induce therapy-related acute myeloid leukaemia according to the 2008 WHO classification. Whereas the link between inflammatory bowel disease and AL has been well established, the exact role of AZA remains controversial. In this paper, we report the case of a 71-year-old white Caucasian male with CD treated for 7 years with AZA who developed an acute leukaemia. Chemotherapy was administered unsuccessfully and the patient died from this haematological disorder 9 months after diagnosis. We reviewed the current evidence on the interactions between CD, AL and AZA as well as the potential underlying mechanisms of leukaemia in AZA-treated patients. From this review, we concluded that AL should be questioned when facing cytopenia in a patient with CD. The nature of the association between AZA and AL in CD patients warrants further investigation.